Not your usual CMV
We discussed a 45yo man with HIV/AIDS (last CD4 33, VL 21K) who was started on ART 4 weeks prior (2 protease inhibitors, a combination NRTI, azithromycin and atovaquone) and presented with RUQ/epigastric/diffuse abdominal pain for 1-2 weeks now associated with n/v, slight hematemesis and slight BRBPR. Labs showed an isolated transaminitis in the 200′s. Acute Hep A, B, C screens were negative. U/S and CT were normal. CD4 45, VL 25. CMV IgM was positive (IgG negative), with a viral titer of 4 million indicating an acute primary infection.
Key teaching points:
- Protease inhibitors and NNRTIs can cause transaminitis, or worsen existing hepatitis
- Acute CMV can present in many ways, including as a hepatitis. It differs from EBV and MAI, which can also present with hepatitis, in that it does not necessarily present with lymphadenopathy as EBV and MAI would.
- Treatment with ganciclovir is only indicated in severe disease with hemodynamic compromise or CNS (including retina/eye) involvement
- Counsel patients on transmission via bodily fluids and potential for congenital defects (hearing loss most commonly, but can be severe with multi-organ involvement) with maternal transmission of primary or existing infection trans-placenta or via breast feeding
- Think about reactivation of existing infections as well as acute primary infections in patients with advanced AIDS who are started on ART causing an immune reconstitution inflammatory syndrome (IRIS). Always try to continue ART through IRIS, although this may not be possible in life-threatening infections or complications of drug therapy.